The Dizziness Handicap Inventory is scored by assigning points to 25 questions about how dizziness affects daily life. Each answer gets 4 points for “yes,” 2 points for “sometimes,” and 0 points for “no,” for a possible total of 100. A higher score means greater self-perceived handicap from dizziness.
The Dizziness Handicap Inventory, often shortened to DHI, is one of the most widely used questionnaires in balance and vestibular clinics. It was developed by GP Jacobson and CW Newman and published in 1990 in the journal Otolaryngology–Head and Neck Surgery. Clinicians use it to measure how much dizziness interferes with a person’s life, to guide treatment, and to track change over time.
Scoring it correctly takes about five minutes once you understand the structure. Here is how the numbers work, what the three subscales measure, and where the tool has real limits.
What Is The Dizziness Handicap Inventory?
The DHI is a 25-item self-report questionnaire that measures the handicap a person feels because of dizziness or unsteadiness. It is not a test of balance function. It does not measure how severe the dizziness is in a physical sense. It measures how much the dizziness gets in the way of daily living.
That distinction matters. Two people can have the same underlying vestibular condition and score very differently, because one feels disabled by it and the other does not. The DHI captures that lived experience.
The questionnaire is divided into three subscales, each targeting a different domain of impact:
- Functional (9 questions): how dizziness limits physical activities like walking, driving, or household tasks.
- Emotional (9 questions): frustration, embarrassment, fear, and anxiety related to dizziness.
- Physical (7 questions): how specific movements or positions trigger symptoms, such as bending over or turning in bed.
The 9 + 9 + 7 split adds up to 25. Each item is answered on a three-point scale: yes, sometimes, or no.
How To Score The Dizziness Handicap Inventory?
Scoring the DHI is straightforward arithmetic. Each “yes” is worth 4 points, each “sometimes” is worth 2 points, and each “no” is worth 0 points. Add all 25 items together for the total score.
The maximum possible score is 100, which would mean answering “yes” to every question. The minimum is 0, which would mean no perceived handicap at all. The higher the number, the greater the self-reported handicap.
You can also score each subscale separately. The functional subscale tops out at 36 points (9 questions × 4). The emotional subscale also tops out at 36. The physical subscale tops out at 28 (7 questions × 4). The three subscale maximums add up to 100, which is a useful check that your arithmetic is right.
Clinicians typically report the total score and may note which subscale is highest. A high emotional score with a low physical score tells a different clinical story than the reverse.
What Do The Score Ranges Mean?
The original developers described score bands that group people by degree of handicap. These bands are widely used in clinical practice and research.
| Total Score | Perceived Handicap |
|---|---|
| 0–10 | No handicap |
| 11–30 | Mild handicap |
| 31–60 | Moderate handicap |
| 61–100 | Severe handicap |
These bands are descriptive, not diagnostic. A score of 45 does not identify a specific cause of dizziness. It tells the clinician that the person feels moderately limited by their symptoms.
One point worth knowing: a change of about 18 points on the total score is generally considered the threshold for a clinically meaningful change. In other words, a drop from 60 to 50 might feel like progress to the person, but it sits within the range that could reflect measurement noise rather than real improvement. This threshold comes from research on the tool’s responsiveness, and it is used as a practical guide rather than a hard rule.
How Do You Score The Functional, Emotional, And Physical Subscales?
Each subscale is scored the same way as the total: 4 points per “yes,” 2 per “sometimes,” 0 per “no,” summed across the items in that subscale. The only difference is which questions you include.
The functional subscale asks about activity limitation. The emotional subscale asks about feelings and mood. The physical subscale asks about symptom triggers tied to movement.
To score the subscales correctly, you need to know which of the 25 items belong to each one. The questionnaire groups them, but the items are not always presented in strict subscale order on every version. If you are scoring by hand, use a copy that labels each item’s subscale, or follow the published grouping.
Clinicians often look at the pattern across subscales rather than the total alone. A person with a high physical score and low emotional score may be coping well emotionally but struggling with movement triggers. A person with a high emotional score may benefit from addressing anxiety alongside the balance problem.
Why Does The DHI Matter In Clinical Care?
The DHI gives clinicians a structured way to hear how dizziness affects a person’s life. Symptom descriptions in the exam room can be vague. The questionnaire turns that into a number that can be tracked.
It is used in several ways. It helps set a baseline before treatment. It can be repeated after treatment to see whether the person feels better. And it helps researchers compare outcomes across studies, because everyone is using the same 25 questions.
The DHI is also used across many different balance conditions, not just one. That makes it flexible, but it also means the score alone cannot tell you what is causing the dizziness. It measures impact, not cause.
What Are The Limitations Of The DHI?
The DHI is a self-report tool, and that is both its strength and its weakness. It captures what the person feels, which is valuable. But it depends on honest, accurate self-assessment, and it can be influenced by mood, expectations, and how the questions are read.
It is not a diagnostic test. A high score does not confirm any particular vestibular disorder, and a low score does not rule one out. Some people underreport symptoms; others overreport. The score is one piece of a clinical picture that includes physical examination and, where appropriate, vestibular testing.
The tool was developed in English and has been translated and validated in multiple languages, but translations are not always equivalent. Scores from different language versions should not be compared directly without checking that the version has been properly validated.
There is also the matter of what “handicap” means. The DHI was built around a specific framework that separates impairment, disability, and handicap. Some researchers have questioned whether the subscales map cleanly onto those categories. The evidence on how well the three subscales capture distinct domains is mixed. The total score is generally considered the most reliable summary.
How Should You Interpret A DHI Score?
A DHI score is a starting point for conversation, not a verdict. A score of 40 tells a clinician the person feels moderately handicapped by dizziness. It does not tell them why, and it does not dictate treatment.
Interpretation depends on context. A score should be read alongside the person’s history, physical exam, and goals. A score of 30 in someone who wants to return to competitive sport may represent a bigger problem than a score of 50 in someone whose daily life is already limited by other conditions.
Repeat scores are often more useful than a single score. If a person completes the DHI before and after a course of vestibular rehabilitation, the change over time can show whether the intervention is helping from the person’s own perspective. That is where the tool earns its place in clinical practice.
Frequently Asked Questions
How is each DHI question scored?
Each question earns 4 points for “yes,” 2 points for “sometimes,” and 0 points for “no.” Add all 25 items for the total score out of 100.
What is a high score on the Dizziness Handicap Inventory?
Scores of 61 to 100 fall in the severe handicap range, based on the original score bands. Higher scores reflect greater self-perceived interference from dizziness, not a specific diagnosis.
What is the maximum score on the DHI?
The maximum is 100 points, which means answering “yes” to all 25 questions. The functional and emotional subscales each max out at 36, and the physical subscale maxes out at 28.
Does a DHI score diagnose the cause of dizziness?
No. The DHI measures how much dizziness affects daily life, not what is causing it. Diagnosis requires clinical examination and, in many cases, vestibular testing.

